A finite volume shock-capturing solver of the fully coupled shallow water-sediment equations

Creed, M. J. , Apostolidou, I.-G., Taylor, P. H. and Borthwick, A. G. L. (2016) A finite volume shock-capturing solver of the fully coupled shallow water-sediment equations. International Journal for Numerical Methods in Fluids, 84(9), pp. 509-542. (doi: 10.1002/fld.4359)

Full text not currently available from Enlighten.


This paper describes a numerical solver of well-balanced, 2D depth-averaged shallow water-sediment equations. The equations permit variable horizontal fluid density and are designed to model water-sediment flow over a mobile bed. A Godunov-type, Harten–Lax–van Leer contact (HLLC) finite volume scheme is used to solve the fully coupled system of hyperbolic conservation laws that describe flow hydrodynamics, suspended sediment transport, bedload transport and bed morphological change. Dependent variables are specially selected to handle the presence of the variable density property in the mathematical formulation. The model is verified against analytical and semi-analytical solutions for bedload transport and suspended sediment transport, respectively. The well-balanced property of the equations is verified for a variable-density dam break flow over discontinuous bathymetry. Simulations of an idealised dam-break flow over an erodible bed are in excellent agreement with previously published results, validating the ability of the model to capture the complex interaction between rapidly varying flow and an erodible bed and validating the eigenstructure of the system of variable-density governing equations. Flow hydrodynamics and final bed topography of a laboratory-based 2D partial dam breach over a mobile bed are satisfactorily reproduced by the numerical model. Comparison of the final bed topographies, computed for two distinct sediment transport methods, highlights the sensitivity of shallow water-sediment models to the choice of closure relationships.

Item Type:Articles
Glasgow Author(s) Enlighten ID:Creed, Dr Maggie
Authors: Creed, M. J., Apostolidou, I.-G., Taylor, P. H., and Borthwick, A. G. L.
College/School:College of Science and Engineering > School of Engineering > Infrastructure and Environment
Journal Name:International Journal for Numerical Methods in Fluids
ISSN (Online):1097-0363
Published Online:24 December 2016

University Staff: Request a correction | Enlighten Editors: Update this record